From United Kingdom:
My daughter is currently in the hospital on a sliding scale (been there a week now). She seems to have lost control of her blood sugar. Before she went in the hospital, we increased her insulin doses by over double her normal. She still reads off the scale on her meter. In the hospital, her insulin is going direct into a canula (arm). She seems to come down during the afternoon on 12 units of insulin. By mid evening she can be down to a reading of 13 mmol/L [234 mg/dl], insulin is dropped to four units and then she may go low during the night. Her numbers then go up during the day. Doctors have had problems getting a canula in her arms so they are putting one into her shoulder. While waiting for this to happen they have put her back on her own pump at 12 units per hour. This does not seem to have any effect. We are thinking hormones. We have ruled out insulin misuse as the doctors are monitoring and administering through the sliding scale. They have also tried injecting fast acting (NovoRapid) and 10 units has little or no effect. Do you have any ideas?
This is a an extremely unusual situation but does not make much sense. Surreptitious omission of insulin is always a high possibility under such circumstances but, if the insulin is really administered intravenously, then this is not very likely. There are not too many situations where insulin does not work intravenously except in extreme obesity and severe insulin resistance. I would hope that she is under the care of a certified diabetes specialist/endocrinologist - or can be transferred to such care - who can determine if antibodies to insulin have formed and what other possibilities to consider for such resistant states. Progressively increasing the insulin infusion doses usually works. Looking for other insulin resistance situations also, i.e., infections, adrenal excess, thyroid excess, etc., should be done, of course. Rarely, changing form one brand of insulin to another also may work.
|Return to the Top of This Page|
Last Updated: Saturday February 19, 2011 22:22:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.